Anesthesiology/Benzocaine LAST

Advertisement


Question
Hi I asked the question earlier regarding topical benzocaine and LAST and you mentioned it will only cause this in massive doses. So I was wondering say for example a 8% benzocaine spray was applied to the skin how much would it take to cause any damage ? Kind regards

Answer
Hi there


The symptoms and signs of methemoglobinemia generally correlate to the amount of abnormal hemoglobin present. Onset is usually within 20 to 60 minutes of drug administration. Normally, 5 g/dL of reduced hemoglobin (deoxyhemoglobin) produces cyanosis, and only 1.5 g/dL of methemoglobin produces noticeable cyanosis. Methemoglobin decreases oxygen-carrying capacity and also shifts the oxyhemoglobin dissociation curve to the left, accentuating the potential for tissue hypoxia. Clinical symptoms and signs are lacking with methemoglobin levels of <10% in non-anemic individuals. Concentrations of 10% to 15% (>1.5 g/dL) produce visible cyanosis unresponsive to oxygen therapy, and blood may appear burgundy brown in color. Concentrations above 20% result in symptoms related to tissue hypoxia and include anxiety, fatigue, dyspnea, dizziness, tachycardia, headache, and syncope. As levels exceed 50%, oxygen delivery suffers and results in marked dyspnea, metabolic acidosis, dysrhythmia, and lethargy, progressing to stupor, coma, and convulsions. Death has been reported[1,8] from levels >70% and may be due to arrhythmia, circulatory failure, or neurologic compromise.

Benzocaine has been found to produce symptomatic cyanosis and methemoglobinemia at 15 mg/kg body weight in infants and at 150 to 300 mg in adults. Local anesthetics are rapidly absorbed into the circulation after topical application to denuded skin and mucous membranes, especially when the mucosa is inflamed or disrupted. Absorption is particularly rapid from the tracheobronchial tree, and blood concentrations are nearly the same as those after intravenous injections.  Patients had life-threatening methemoglobinemia shortly after 20% topical benzocaine spray to the mucous membrane.

When topical anesthetics are applied to the mouth, nose, or throat, the patient should be cautioned to expectorate the excess solution of anesthetic to avoid excessive absorption. Topical application over inflamed or broken skin and mucous membranes should be avoided. The application should be restricted to one or two sprays, each spray not exceeding one second. More than two sprays should be given with extreme caution, and the patient should be watched closely for the development of methemoglobinemia

So the short answer is that it is difficult to say and involves many variables including broken mucous membranes. The best choice is to folow the directions and not sure when this is the case.

Hope this helps.

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mike MacKinnon MSN FNP-C CRNA

Expertise

I am a former Trauma Flight RN now a Family Nurse Practitioner and a Nurse Anesthetist (CRNAs). I can help answer questions on the CRNA profession and clinical anesthesia. I work full time as an independent practice CRNA and have a special interest in regional anesthesia, particularly peripheral nerve blocks. I also teach ultrasound regional anesthesia and lecture all over the country. If I do not know the answer, I will find it for you.

Experience

I am a Family Nurse Practitioner and a Nurse Anesthetist who works as an independent/autonomous practitioner. There are often questions about my profession and I would like to offer the service of an actual CRNA. If you did not know, there are about 40000 of us which equates to 50% of the anesthesia providers in the USA today. I also lecture and teach ultrasound regional anesthesia all over the country.

Organizations
AANA (American Association of Nurse Anesthetists)
IARS (International Anesthesia Research Society) AANP (American Association of Nurse Practitioners)

Publications
Air Medical Transport Journal
OutPatient Surgery Magazine


Education/Credentials
Bachelors of Science in Nursing
Masters in Nursing
Family Nurse Practitioner
Certified Registered Nurse Anesthetist (CRNA)


Awards and Honors
Excellence in anesthesia education award

©2016 About.com. All rights reserved.